Alert archive / Ohio / Tornado Warnings in 2024

Tornado Warning 7, NWS Pittsburgh, PA

April 17, 20244 counties in Ohio

NWS Pittsburgh, PA issued this tornado warning at Apr 17, 2024, 6:06 PM EDT for 4 counties in Ohio. It was in force for 17 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2024, 6:06 PM EDT (22:06 UTC)
Expired
Apr 17, 2024, 6:23 PM EDT
In force
17 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Carroll County, OH, Columbiana County, OH, Jefferson County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 87 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 6:08 PM EDTTSTM WND DMG1 S Zoar, OHlarge branches down.
Apr 17, 6:10 PM EDTTSTM WND DMG2 Wsw Mineral City, OHone down tree and several large branches.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 3:46 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2024-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2024-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WFUS51 KPBZ 172206
TORPBZ
OHC019-029-081-157-172245-
/O.NEW.KPBZ.TO.W.0007.240417T2206Z-240417T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
606 PM EDT Wed Apr 17 2024

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Northwestern Jefferson County in east central Ohio...
  Southwestern Columbiana County in east central Ohio...
  Carroll County in east central Ohio...
  Northeastern Tuscarawas County in east central Ohio...

* Until 645 PM EDT.

* At 605 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near East Sparta, or near Dover, moving east at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Carrollton around 620 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Augusta, Atwood Lake, Bergholz, Mineral City, Harlem Springs,
Salineville, Zoar, Malvern, Dellroy, and Summitville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4063 8148 4065 8136 4065 8124 4068 8124
      4075 8084 4048 8082 4053 8148
TIME...MOT...LOC 2205Z 265DEG 40KT 4059 8139 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

WM
2 follow-up statements
803 
WWUS51 KPBZ 172216
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
616 PM EDT Wed Apr 17 2024

OHC019-029-081-157-172245-
/O.CON.KPBZ.TO.W.0007.000000T0000Z-240417T2245Z/
Jefferson OH-Columbiana OH-Carroll OH-Tuscarawas OH-
616 PM EDT Wed Apr 17 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
NORTHWESTERN JEFFERSON...SOUTHWESTERN COLUMBIANA...CARROLL AND
NORTHEASTERN TUSCARAWAS COUNTIES...

At 615 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Waynesburg, or 7 miles west of Carrollton, moving
east at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Carrollton around 620 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Augusta, Atwood Lake, Bergholz, Mineral City, Harlem Springs,
Salineville, Malvern, Dellroy, Summitville, and Mechanicstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4064 8133 4065 8131 4065 8124 4068 8124
      4075 8084 4048 8082 4053 8143
TIME...MOT...LOC 2215Z 265DEG 40KT 4060 8123 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

WM
331 
WWUS51 KPBZ 172223
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
623 PM EDT Wed Apr 17 2024

OHC019-029-081-157-172232-
/O.CAN.KPBZ.TO.W.0007.000000T0000Z-240417T2245Z/
Jefferson OH-Columbiana OH-Carroll OH-Tuscarawas OH-
623 PM EDT Wed Apr 17 2024

...THE TORNADO WARNING FOR NORTHWESTERN JEFFERSON...SOUTHWESTERN
COLUMBIANA...CARROLL AND NORTHEASTERN TUSCARAWAS COUNTIES IS
CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until midnight EDT for east central
Ohio.

&&

LAT...LON 4064 8133 4065 8131 4065 8124 4068 8124
      4075 8084 4048 8082 4053 8143
TIME...MOT...LOC 2221Z 265DEG 40KT 4061 8112 

$$

WM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Apr 17, 3:23 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 17, 3:23 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
323 PM EDT Wed Apr 17 2024

.SYNOPSIS...
Cold front will cross the area this evening bring thunderstorms.
After a brief dry period Thursday, another cold front moving
through very late Thursday night and Friday will bring another
round of showers before a period of cool and dry weather moves
in for Saturday through Monday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
KEY MESSAGES:

-  Severe thunderstorms with very large hail and damaging winds
   between 6 pm and 11 pm this evening.
-  Thunderstorms in Pittsburgh area 8 to 9 pm.
------------------------------------------------------------------

500 mb trough with 50-60 meter height falls rolls through this
evening with associated band of severe thunderstorms along cold
front. Heating in the dry slot of the weakening low has been
strong with temperatures climbing into the 70s and lower 80s
with dew points of 55 to 60F. A band of supercells has formed
ahead of the surface cold front and will move steadily across
northern and central Ohio this afternoon and into western PA and
northern WV early this evening.

MLCAPE of 1,500 J/kg coupled with 7 to 7.5 C/km lapse rates and
0-6 km shear of 40-50 knots supports large to very large hail.
The 17z KILN had several SARS analogs with 2"+ hail. LCL values
are a bit high for strong tornadoes in the 1,300 m range.
However with 20-30 knots of 0-1km shear tornadoes are possible
especially in Ohio counties before upscale evolution to a solid
squall line focuses threat on wind damage.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
KEY MESSAGES:

- Above normal temperature and dry weather expected for
  transitory day Thursday.
- Another round of showers and low probability thunderstorms
  expected Friday with cold front passage.
----------------------------------------------------------------

Height rises with 500mb ridge move across area Thursday bring
brief period of dry weather with weak surface ridge at the
surface.

A deep upper low then moves across Ontario Thursday night and
Friday with 200 meter height falls into Quebec. Although this is
a glancing blow this far south, it does induce a wave of low
pressure, pushing a cold front through the Upper Ohio River
valley with showers expected starting very late Thursday night
in Ohio and moving through rest of area Friday.

Heights fall about 80 meters Friday night in wake of cold front
and usher in colder air to set up the weekend as 850 mb
temperatures fall to about 0C during the night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
KEY MESSAGES:

- Dry but cooler conditions expected for the weekend.
- Periodic shortwave passages may offer brief precipitation
  windows through the middle of next week.
-------------------------------------------------------------------

Dry and cool westerly flow aloft expected Saturday through
Monday. A large Canadian High settles into the central CONUS
with persistent northwest surface flow and gradually cooling 850
mb temps. By Saturday evening they will drop to -2 to -4C, then
-4 to -6C by early Sunday morning.

While 30s are possible Saturday night, Sunday night appears to
be the coldest with clear skies and light winds creating
favorable conditions for radiational cooling. Even though
boundary layer starts to warm with 850 mb temps warming close to
zero, a sharp inversion is expected with light winds under the
surface ridge. NBM 10th percentile Min Temps are in the upper
20s in the north and lower 30s over much of the central potion
of forecast area. Given the recent warmth and early start to
growing season, we ran the frost tools and widespread frost is
expected Sunday night which may eventually require headlines.

Trough coming out of Midwest Monday night moves into Great Lakes
Tuesday and the northeast states on Wednesday. Showers are
possible Tuesday and may linger on Wednesday as a result of
strong cold advection and possible lake effect showers. 12z
ECMWF even had -10C 850 mb temps reaching into northern PA on
Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Scattered to broken clouds with mixed levels (predominantly
5-10kft) and a few scattered light showers are ongoing across
the area to start the TAF period. Expect this to generally
continue through the afternoon before thunderstorm activity
ramps up and a line of thunderstorms - possibly severe and
capable of producing damaging winds and large hail - moves
through the area from west to east between roughly 22Z and 03Z.
These storms may also bring brief reductions in ceilings and
visibilities to area terminals as they push through. Hi-res
ensemble guidance continues to indicate high probabilities
(>60%) of MVFR or lower ceilings settling into much of the area
overnight in the wake of these storms. If this occurs,
conditions would improve during the late morning or early
afternoon hours on Thursday, right at the tail end of the
current TAF period.

Winds are generally out of the south or southwest around 10
knots to start the TAF period. Expecting more frequent gusts to
20-25 knots to begin later this afternoon owing to deeper
boundary layer mixing. Wind settle again overnight in the wake
of the storms and veer to more westerly by the end of the
period.

.Outlook...
Restrictions remain possible Thursday night into Friday under
another passing upper trough and associated chances for rain.
Prevailing VFR returns over the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Craven
NEAR TERM...Craven
SHORT TERM...Craven
LONG TERM...Craven
AVIATION...Cermak
Hazardous weather outlook, Apr 17, 2:20 PM EDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
220 PM EDT Wed Apr 17 2024

PAZ009-016-074-076>078-WVZ510>514-181830-
Forest-Jefferson PA-Higher Elevations of Westmoreland-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
220 PM EDT Wed Apr 17 2024

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe thunderstorms mainly between 8 and
10 pm this evening with potential for large hail and damaging winds.

Heavy rain associated with thunderstorms could also pose a limited
flash flood risk given saturated grounds across the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A frost or freeze is expected Saturday night and especially Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>015-020>022-029-
031-073-075-WVZ001>004-012-021-509-181830-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
220 PM EDT Wed Apr 17 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe thunderstorms mainly between 5 and
8 pm this evening with potential for large hail up to golf ball sized
and damaging winds. Isolated tornadoes are possible especially in the
Ohio Counties.

Heavy rain associated with thunderstorms could also pose a limited
flash flood risk given saturated grounds across the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frost and potentially a freeze is expected Saturday night and
especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Craven

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 5:12 PM EDTSevere Thunderstorm WarningPBZCoshocton, Tuscarawas63 min
Apr 17, 5:54 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Noble, Tuscarawas66 min
Apr 17, 6:00 PM EDTSevere Thunderstorm Warning Considerable damage threatPBZCarroll, Columbiana, Coshocton, Harrison, Jefferson, Tuscarawas60 min
Apr 17, 6:53 PM EDTSevere Thunderstorm Warning Considerable damage threatPBZColumbiana, Harrison, Jefferson67 min
Apr 17, 6:55 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Monroe, Muskingum, Noble65 min
Apr 17, 7:50 PM EDTSpecial Weather StatementPBZMonroe, Noble25 min

Nearby

Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.